Alert archive / Florida / Flash Flood Warnings in 2022

Flash Flood Warning 55, NWS Tallahassee, FL

September 11, 2022Bay County, Florida

NWS Tallahassee, FL issued this flash flood warning at Sep 11, 2022, 8:33 AM CDT for Bay County, Florida. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 11, 2022, 8:33 AM CDT (13:33 UTC)
Expired
Sep 11, 2022, 11:45 AM CDT
In force
3 hr
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Flood severity
None

County Bay County, FL

The radar

The Eglin Afb radar (KEVX), 56 km from the middle of the area, began a volume at 13:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 11, 9:16 AM CDTFLASH FLOOD4 Ese Callaway, FLWATER COVERING YARD OF HOME NEAR SANDY CREEK.
Sep 11, 10:30 AM CDTFLASH FLOODCedar Grove, FLPUBLIC REPORTS HER LIVING ROOM FLOODED FROM HEAVY RAINFALL IN CEDAR GROVE VIA FACEBOOK.
Sep 11, 11:00 AM CDTFLASH FLOODCallaway, FLSOCIAL MEDIA REPORT OF A NEIGHBORHOOD WITH FLOODING IN CALLAWAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 43 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 1.6 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2022-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 925 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2022-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
925 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
612 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted.

817 
WGUS52 KTAE 111333
FFWTAE
FLC005-111645-
/O.NEW.KTAE.FF.W.0055.220911T1333Z-220911T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tallahassee FL
833 AM CDT Sun Sep 11 2022

The National Weather Service in Tallahassee has issued a

* Flash Flood Warning for...
  Southeastern Bay County in the panhandle of Florida...

* Until 1145 AM CDT.

* At 833 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen in the last 1 Hour. The expected rainfall rate is 2.5 
  to 3.5 inches in 1 hour. Additional rainfall amounts of 1 to 3 
  inches are possible in the warned area. Flash flooding is ongoing 
  or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Panama City, Lynn Haven, Callaway, Springfield, Mexico Beach, 
  Tyndall Air Force Base, Parker, Bayou George, College Station, 
  Brannonville, Majette, Bay Harbor, Cedar Grove, Cairo, Bayhead, 
  Recota Beach, Camp Flowers, Nixon, Wetappo and Beacon Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Stay away or be swept away. River banks and culverts can become 
unstable and unsafe.

&&

LAT...LON 3013 8563 3019 8562 3026 8565 3033 8567
      3036 8566 3042 8556 3039 8539 2991 8539
      2995 8548 2997 8551 3001 8560 3009 8568

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...2.5-3.5 INCHES IN 1 HOUR

$$

EB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this flash flood warning went out at Sep 11, 6:04 AM CDT, 2 hours 29 minutes earlier.

Area forecast discussion, Sep 11, 6:04 AM CDT, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
704 AM EDT Sun Sep 11 2022

.AVIATION...
[Through 12Z Monday]

Widespread IFR/LIFR conditions will prevail through at least 13z
this morning. Widespread showers and storms over the Gulf will
begin to move inland through the morning, possibly affecting
ECP/TLH after 13z. Conditions improve to MVFR/IFR levels after
13/14z but they'll likely stay at or around MVFR levels all day
due to low ceilings. Additionally, widespread coastal convection
will move inland through the day bringing potential lower
restrictions and TS in any of the stronger storms.

&&

.PREV DISCUSSION [407 AM EDT]...

.NEAR TERM [Through Tonight]...

One last day of widespread showers and storms, especially across our
coastal locations, is expected for today. Similar to the last few
days, the greatest coverage and rainfall amounts is anticipated to
be across the immediate coastal zones where the greatest instability
and low level convergence along a weak warm front is anticipated.
The upper level trough that's been driving these round of showers
will be in the process of weakening today and will move east out of
the region by the evening hours. As this occurs, we'll see
decreasing coverage of storms as instability decreases and the
primary upper level support begins to move away.

The main concerns through this afternoon will continue to revolve
around the threat for flooding and flash flooding. With precipitable
waters of 2 to 2.25 inches expected, and the potential for training
convection in our coastal areas, rainfall totals could again quickly
add up in locations. Widespread rainfall totals will be around 1 to
3 inches along the immediate coast and taper off to around 1 inch
across I-10. Amounts of less than an inch are anticipated across
AL/GA. The flood watch was left intact for this afternoon despite
the lower-than-forecast rainfall totals we have observed the last
few days along the I-10 corridor. While these locations have only
seen around 0.5 - 1 inches of rain west of Tallahassee, and 1 to 2
inches east of Tallahassee, the higher end potential of 2 to 4
inches in any stronger storms and training convection still remains
possible across the watch area in isolated areas. It's still quite
possible that abundant morning convection somewhat limits the
potential for these heavier amounts inland. For our coastal areas,
the upper end possibilities are a little higher due to the better
meteorological setup. Additional amounts of 3 to 6 inches can't be
ruled out in isolated areas. With much of the ground quite saturated
across our coastal zones , a flooding threat will likely develop
quickly in response to heavier rainfall and slower moving storms.
Please be sure to monitor local radar trends in the weather and
local officials through the afternoon.

.SHORT TERM [Monday Through Wednesday]...

The upper trough currently trailing south from the Upper
Mississippi Valley will continue east across the Great Lakes
region through Tuesday, exiting northeast from there on Wednesday.
A weak trailing upper trough will help push a cold front through
our Alabama and Georgia counties on Monday, limping south through
our Florida counties and into the far northern Gulf on Tuesday.

In advance of the front on Monday, the pre-frontal air mass will
be characterized by PW values of 1.6-1.8 inches, which is
sufficient for deep, moist convection. Moderate instability and
about 15-20 knots of deep layer shear in southwest flow will
exist. The southwest flow will still allow morning showers and
thunderstorms to form over the 85-86 degree Gulf waters and push
onshore into our FL counties.

As the front reaches our AL and GA counties on Monday afternoon
and encounters this air mass, inland convection will develop
closer to the front on its southward journey.

The front will limp just offshore into the Gulf on Tuesday. Well
behind the front over AL and GA, the air mass will dry out. PW
values will drop well below 1 inch, and surface dewpoints will dry
out into the very comfortably un-muggy 50s. Further south over
FL, a lesser degree of drying will take place. The front will get
mixed in with the afternoon seabreeze, so an isolated shower or
thunderstorm is still possible along the seabreeze front on
Tuesday afternoon. It should be pinned fairly close to the coast,
so low rain chances will be confined south of I-10.

The story on Wed will be similar. Along and NW of a PAM-TLH-VAD
line, the air will be pleasantly dry, and the forecast will lack
convection. As you work south from there, moisture gets
increasingly deep, and rain chances reflect that.

.LONG TERM [Wednesday Night Through Sunday]...

The front will dissipate on Wednesday night and Thursday. Surface
high pressure over the Great Lakes will bridge south, bringing a
turn to easterly flow. A return of modified maritime air will
return off the Atlantic. PW values will climb into the 1.5-1.7
inch range, and surface dewpoints will climb back into the upper
60s to near 70 from late Thursday on. Coverage of showers and
thunderstorms will rise back into scattered territory over the
course of Thu and Fri, which is fairly typical in mid-September.
This setup will continue through next weekend.

When the next 7 days are taken as a whole, we will exit the
current heavy rain pattern and see our first taste of fall. At
our latitude, this entails a brief foray with a drier air mass and
a reminder of what life is like outside of the hot, wet blanket
that we have endured all summer. The drier air will support better
radiational cooling for a few nights. There will be a few
pleasantly cool mornings in the 60s, especially from Tuesday
through Thursday mornings. Enjoy!

.MARINE...

Buoys 42039 and 42036 are observing 5- and 4-foot seas
respectively, owing to the long fetch of southerly breezes over
the eastern Gulf. Southerly breezes will become southwesterly over
the course of today and tonight, and the fetch will shorten. This
will allow seas to slowly subside.

From CWF synopsis...Low pressure over the north-central Gulf will
get absorbed on Monday into a cold front that will slip south
through Alabama and Georgia. That front will arrive over the
northern Gulf on Tuesday, bringing a shift to northerly breezes.
The front will then turn up stationary through Wednesday. High
pressure over the Great Lakes will bridge south across the waters
on Thursday, bringing a freshening easterly breeze.

.FIRE WEATHER...

Humid and wet conditions, especially for coastal locations, will
remain in place this afternoon. This will keep fire weather concerns
low. Only concerns for today are low dispersions.

Little change is expected through Monday. Then late Monday, a
cold front will slip south through our Alabama and Georgia
districts, limping into the Gulf on Tuesday. A shift to northerly
breezes is expected. A significant drop in daytime relative
humidity is forecast on Tuesday and Wednesday, with the biggest
drop over our Alabama, Georgia, and Panhandle districts.

.HYDROLOGY...

We now enter Day 3 of this ongoing heavy rain event. So far, the
heaviest rain has been confined to coastal communities from Panama
City eastward. There is little more than one more day left to
receive hydrologically significant rainfall, so the prospects for
riverine flooding are decreasing. There is still a small chance
of minor flooding on the Ochlockonee and Withlacoochee Rivers, but
it would take well over 2 inches of rain in these basins to send
the rivers out of their banks. This is now very unlikely but
cannot yet be ruled out.

Otherwise, the Flood Watch will continue as is until the end of
today. Additional heavy rain of 2 to 4 inches is possible in the
same coastal communities that have gotten such heavy rain in
recent days. Given saturated soils and the current vulnerability
to additional rainfall along the coast, continuing the Flood Watch
is wise. Pockets of heavy rainfall are possible today as far
inland as I-10. On Monday, there could still be some heavy rain
along the Nature Coast and Lower Suwanee Valley.

Beyond Monday, no hydrologically significant rain is expected.
Therefore, no additional flooding is expected through next
weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur (while following all local, state, and CDC guidelines) by
calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   85  73  87  70  87 /  70  40  70  30  20
Panama City   86  74  87  70  87 /  80  50  30  30  10
Dothan        84  71  85  64  83 /  60  20  50  20   0
Albany        85  72  86  67  84 /  70  30  50  20   0
Valdosta      85  73  86  70  86 /  80  30  70  20  20
Cross City    88  74  88  72  89 /  70  60  80  40  40
Apalachicola  85  75  85  72  85 /  90  70  60  20  20

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...GA...None.
AL...None.
GM...None.
&&

NEAR TERM...Dobbs
SHORT TERM...Haner
LONG TERM...Haner
AVIATION...Dobbs
MARINE...Haner
FIRE WEATHER...Dobbs
HYDROLOGY...Haner

In the hours before

Local storm report, Sep 11, 6:49 AM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
749 AM EDT SUN SEP 11 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 AM     HEAVY RAIN       2 WNW BLUE MOUNTAIN BEA 30.35N 86.23W
09/11/2022  M4.20 INCH       WALTON             FL   MESONET

            MESONET STATION 1451W ED WALLINE BEACH
            ACCESS MEASURED 4.2 INCHES OF RAIN IN THE
            PAST 24 HOURS.

&&

JLF

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 2:35 AM CDTRip Current StatementTAEBay, Franklin, Gulf, Walton19 hr
Sep 11, 5:58 AM CDTAreal Flood AdvisoryTAEWalton2 hr
Sep 11, 6:13 AM CDTSpecial Marine WarningTAE92 min
Sep 11, 6:20 AM CDTFlash Flood WarningTAEWalton115 min
Sep 11, 6:54 AM CDTAreal Flood AdvisoryTAEBay2 hr
Sep 11, 7:11 AM CDTFlash Flood WarningTAEBay2 hr
Sep 11, 7:40 AM CDTSpecial Marine WarningTAE65 min
Sep 11, 8:53 AM CDTFlash Flood Warning Considerable damage threatTAEBay3 hr
Sep 11, 9:03 AM CDTSpecial Marine WarningTAE57 min
Sep 11, 9:34 AM CDTSpecial Weather StatementTAECalhoun41 min
Sep 11, 9:36 AM CDTAreal Flood AdvisoryTAECalhoun, Gulf114 min
Sep 11, 9:45 AM CDTFlash Flood WarningTAECalhoun, Gulf3 hr
Sep 11, 9:55 AM CDTSevere Thunderstorm WarningTAECalhoun, Gulf, Liberty25 min
Sep 11, 10:13 AM CDTSpecial Marine WarningTAE32 min
Sep 11, 10:25 AM CDTSpecial Weather StatementTAEGulf50 min
Sep 11, 10:47 AM CDTSpecial Marine WarningTAE88 min
Sep 11, 10:51 AM CDTSevere Thunderstorm WarningTAEFranklin, Gulf39 min
Sep 11, 10:53 AM CDTSpecial Weather StatementTAELiberty52 min
Sep 11, 11:25 AM CDTAreal Flood AdvisoryTAEGulf, Liberty2 hr
Sep 11, 11:29 AM CDTSpecial Weather StatementTAELiberty46 min
Sep 11, 11:34 AM CDTSpecial Weather StatementTAEWakulla41 min
Sep 11, 11:56 AM CDTAreal Flood WarningTAEBay3 hr
Sep 11, 12:15 PM CDTSpecial Weather StatementTAELeon30 min
Sep 11, 12:24 PM CDTSpecial Marine WarningTAE2 hr
Sep 11, 12:33 PM CDTSevere Thunderstorm WarningTAEGadsden, Jefferson, Leon, Wakulla42 min
Sep 11, 1:00 PM CDTSpecial Weather StatementTAEJefferson45 min
Sep 11, 1:15 PM CDTSpecial Weather StatementTAEJefferson, Madison45 min
Sep 11, 2:05 PM CDTSpecial Weather StatementTAEMadison55 min
Sep 11, 2:44 PM CDTAreal Flood WarningTAEBay3 hr
Sep 11, 5:53 PM CDTSpecial Marine WarningTAE67 min

Nearby

Flash Flood Warnings in Florida, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.